Wednesday, April 27, 2005

Apparently, I'm Worse Than I Thought

If you watch TV, you understand the following:

1. If you've been sad a couple of times the last week. Or month. Or year. You may be depressed. Or suffer from social anxiety disorder. Paxil will help. Didn't you know that? That little bouncing ball seems happier, doesn't s/he with some of those pills? Why not you? Look at the bouncing ball.

2. Heartburn? Once, maybe twice in the last year? You could be burning the lining of your esophagus. Nexium may be the way. Otherwise, the net time you swallow, the food could slip through a hole and bounce into your spleen or something. Are you listening?

3. Not sure about the size of your penis? There is a natural way to enhance that called Enzyte. Take it and, who knows, your wife may serve you ice tea with a bigger smile and your golf game may get better. Frankly, my submediocre golf game could use the boost. Otherwise, no comment.

According to a recent Washington Post story, a recent study has shown that doctors and patients are being influenced by drug company ads. The study concluded that patients who go into doctor's offices and describe the symptoms of depression may be told to try non-drug alternatives for treatment. But, the patients who describe the same symptoms and mention a particular drug (e.g., Paxil) they have heard about that may treat the condition are more likely to get a prescription for that drug.

It raises the question of whether (i) the drug company ads are bad because they lead to overprescription of drugs or (ii) these drugs are underprescribed because doctors and patients are unaware of their potential benefits.

As a naturalist, anti-medication sort, I tend to think the former, but it remains to be seen how the drug ads will ultimately affect the health of the nation (nevermind the drug companies' pecuniary benefits from these ads, which is obvious).

Thoughts?

5 Comments:

Anonymous Anonymous said...

Up with Dope, Down with Hope.

7:47 AM  
Blogger Magazine Man said...

I hate those drug ads, if for no other reason than the fact that they always speed-read through that block of information about side effects: "May cause nausea and vomiting and spontaneous combustion etc." Why is it drugs never cause any beneficial side effects? I tell you, the day I hear the announcer say "Side effects may include X-ray vision, partial or total invisibility, and sudden bursts of superhuman strength" then I'll be a little more forgiving of these ads.

Good stuff, as always!

11:29 AM  
Anonymous Second Weaver said...

I think depression is underdiagnosed in this country. If nothing else, these ads normalize depression and offer people some hope for a treatment. Non-medical options don't work for everyone. In fact, the literature shows that talk therapy and anti-depression medication combined are the most effective means of treating depression and anixety. In my opinion, one of the beneficial side effects of anti-depressants includes leading a stable, satisfactory life.

2:21 PM  
Blogger Joseph K said...

MM, seriously. The only thing I consume that has those effects or tricks me into thinking I do is booze.

Second Weaver, the issue is whether people are being pushed to pills because of advertising when they may not necessarily need them. The literature is irrelevant to an individuals diagnosis and treatment plan. It is those things that are clearly being affected by advertising by a drug company that cares more about moving product than individual health. They still make a profit whether a person who needs the medication or doesn't but is given it because a negligent doctor caves to a patient's ad-influenced desires.

7:38 PM  
Anonymous Nexium Side Effects said...

My name is John Diamond and i would like to show you my personal experience with Nexium.

I am 58 years old. I have bee taking Nexium on and off for 2 years. For the last 3 months I have been taking 1-40mg daily. I have been cycling for 10 years riding avg. of 150 miles a week. I noticed this year I had no energy. Was riding 4 to 5 times a week and could hardly go. A fellow rider told me last week about the vitimin B absorbtion problem and other side effects he had from Nexium. I quit the Nexium last week and I could really tell the differance in my energy level. I was riding regularly and watching what I ate but could not see a weight loss. Now I see that others are having the same problems. I had never had the itchy rectum problem in my life untill a couple of months ago, when I started back on the Nexium on a regular basis.

I have experienced some of these side effects-
Fatigue, weight gain, itchy rectum

I hope this information will be useful to others,
John Diamond

2:29 AM  

Post a Comment

<< Home